The HIV protease inhibitor (PI) ritonavir is used in conjunction with other antiretroviral treatments as a pharmacokinetic booster due to its potent inhibition of hepatic cytochrome P450 3A4 (CYP3A4). Co-administration of glucocorticoids metabolized by CYP3A4, with ritonavir leads to accumulation of these glucocorticoids, markedly increasing the risk of iatrogenic Cushings syndrome and suppression of the Hypothalamic-Pituitary-Adrenal axis. We present 11 patients receiving ritonavir-based antiretroviral regimens exposed to intra-articular/epidural triamcinolone (n=6), inhaled/intranasal fluticasone (n=4) and topical clobetasol (n=1). All were referred to the Endocrinology clinic with biochemical evidence of marked adrenal suppression. One or more features of Cushings syndrome manifested in 7/11. Replacement steroids were required in 10/11 due to prolonged adrenal suppression, 4/10 had complete but delayed recovery of their HPA. Other features included vertebral crush fracture after long term inhaled fluticasone (n=1), and significant deterioration of type 2 diabetes after intra-articular triamcinolone injection (n=1). The potential interaction with ritonavir and other CYP3A4 inhibitors should be borne in mind by the various specialties prescribing steroids. Fluticasone and triamcinolone should be avoided where possible and alternate steroids should be considered. A secondary option of switching to a non-PI based antiretroviral regimen depending on prior HIV treatment history and resistance should be discussed with the HIV team. An individually tailored, risk-based therapeutic regimen is required with discussion between specialists before prescribing is undertaken.
Declaration of interest: There is no conflict of interest that could be perceived as prejudicing the impartiality of the research reported.
Funding: No specific grant from any funding agency in the public, commercial or not-for-profit sector.